My husband has been taking benzo's for over a year now, I don't remember when they were first prescribed. They were prescribed for anxiety. He started taking lorazepam, but was eventually switched to valium. He was taking 3 pills a day. He was switched because he was having seizures when he'd forget to take the lorazepam and they thought he'd do better with a longer acting benzo. However, he still has seizures with the valium. We thought it had to do with alcohol consumption but he has been sober now for 30+ days. He hadn't had a seizure that entire time and was trying to get off the valium. He cut down to 2.5 pills a day and was fine for a week and a half. Until now. He's had 2 seizures this week. He never had a history of seizures before taking the meds, and has had a brain scan that was fine. Can he look into anti-seizure meds while coming off the benzo, or will he have to wean off of that too?? We are so exhausted with this and it scares me to death as we have 2 young children, one being a newborn.
I'm a little confused about the order of how things came about, but that stands to reason- many times doctors automatically think that the benzos will help with seizures and they can actually work the other way. That's how it is for me.
In general you are supposed to go off either the Valium or Ativan slowly and with a doctor's approval. I have gone off both sucessfully several times, this has helped me to sort out which of the meds were causing me to have seizures. I too, have the seizures without an electrical brainstorm and didn't have them before too many different meds were combined and then taken away too quickly. With the meds that are the most difficult you can always break them in half, shave tiny pieces off, to make the transition as slow as you need.
At least you can rest easy knowing that your husband is not likely in grave danger with having seizures. He just needs to be in a place where he can't hurt himself and well, you don't want him to aspirate anything he might vomit. Other than that, if and when the seizures come, they will pass.
Just sharing from my experience, I'm not a nurse or doctor!
You know, I feel so sorry for people that have to go threw stuff like this, we need to get on certian meds but when we have a bad reaction to them it scares us out of our minds, my husband has been on Percocet for the last 15 years and the nurse prac. took him off cold turkey to put him on oxycodone, (I know they are close to the same meds) but you can't just go cold turkey off meds like that, well anyway I had to rush my husband to the E.R. after a day or two he had a grand-mal seizure, it scared 10 years off me. they put him back on the perc. and now he has to be on Tegretol for seizures and Klonopin for twitches, its been six months since he's had a seiz.I really hope he does't have another one or I will be back to the doc. to get some answers. please don't let him get any alcohol it doesn"t work well with his meds. my husband never had seiz. either. take care and stay on those docs. till you get the right answer. God bless you
YES! Anti seizure medication is a literal life saver when coming off benzos and alcohol. Please contact his Dr. ASAP. I too had seizures out of nowhere but they were due to XANEX-ALPRAZOLAM withdrawal while I was on it as I became dose tolerant.
I successfully came off of xanex 4mg . Had cut back to 3mg then 2 but became dose tolerant of the 2mgs. for the past 18months. I was in chronic withdrawal and didn't know it. My blood pressure and heart rate yo yoed severely and I had dread , nightmares anxiety and messed up emotions. My options were either go up on xanex (alprazolam) or wean off. Chose to wean off. Never thought I could do it but my Dr. put me on Gabapentin-Neurontin 300 mg. three times a day and it was a miracle! Gabapentin is very commonly used by an educated Dr.-it is an anti-seizure medication.. I had also switched to clonazepam-Klonopin for a bit as it is longer acting.
My withdrawal symptoms almost instantly stopped after my second dose of Gabapentin: the ringing in my ears, insomnia, anorexia, tremors etc.
I am writing this as I need to help at least one person get their life back as so many people have helped me on these boards and I hope this will help your husband as well. It is not the easiest thing to do but IT CAN BE DONE PRETTY COMFORTABLY REGARDLESS OF THE NIGHTMARE POSTS YOU MAY READ ON THIS SUBJECT!!! I was on bezos for 6 years straight and I did it, finally, and it didn't take years but only a couple of months. It is iparitive your husband not drink ,though, as alcohol acts on the same part of your brain as benzos, they are actually solid alcohol! He should go to some AA meetings and get support from a sponsor whom he feels comfortable with. It takes a lot of willpower and support to do this and you seem like a really supportive wife to have written on his behalf.
I wish you and him and your family the best of luck.There is nowhere to go but up from here. Yes, you may need to wean off of the Gabapentin but it is very, very easy compared to benzos and alcohol... Sending you light , love and strength. Bless you and your family.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have to wean myself off lamictal (anti-seizure and mood stabilizer). I take it w/ zoloft. pls help
Updated 18 Sep 2018 • 6 answers
Updated 25 Aug 2012 • 1 answer
Updated 25 Jul 2013 • 3 answers
I was taking Lamictal for over 20 years. Then I was switched to generic. Now I still have seizures,?
Updated 18 Jan 2014 • 1 answer
Updated 22 Mar 2018 • 1 answer